🩹 Braden Pressure-Injury Risk Scale
The Braden Scale grades pressure-injury (pressure-ulcer) risk across six subscales, supporting risk stratification and preventive nursing intervention for inpatients.
A lower score means higher risk — the opposite direction of most clinical scores; the maximum is 23 and the minimum is 6. (original synthesis · not guideline verbatim)
Paste the link in Slack, Teams, X, or LinkedIn — the preview image comes from this page’s Open Graph card.
When to use
Score the six items — sensory perception, moisture, activity, mobility, nutrition, and friction/shear — and sum them. A lower total indicates higher risk; pair the result with skin inspection and a repositioning/support-surface plan.
How it works
Total = sensory perception + moisture + activity + mobility + nutrition + friction & shear (range 6–23). Risk bands: ≤9 very high · 10–12 high · 13–14 moderate · 15–18 mild · ≥19 minimal.
Key points
- A lower score means higher risk — the opposite direction of most clinical scores; the maximum is 23 and the minimum is 6. (original synthesis · not guideline verbatim)
- Five of six subscales score 1–4; the friction & shear item scores 1–3, which is why the total floor is 6.
- Reassess on admission, with any change in condition, and at unit-defined intervals; the score guides — but does not replace — daily skin inspection, repositioning, and support-surface selection.
References
- Bergstrom N, et al. The Braden Scale for Predicting Pressure Sore Risk. Nurs Res. 1987;36(4):205-210.
- EPUAP/NPIAP/PPPIA. Prevention and Treatment of Pressure Ulcers/Injuries: Clinical Practice Guideline. 2019.
Worked calculation
The values below come from this tool's own example placeholders and are computed server-side with the formula shown on this page, so the arithmetic can be checked quickly. It demonstrates how to substitute values only — it is not clinical advice and not a real case.
| Sensory perception | Completely limited (1) |
|---|---|
| Moisture | Constantly moist (1) |
| Activity | Bedfast (1) |
| Mobility | Completely immobile (1) |
| Nutrition | Very poor (1) |
| Friction and shear | Problem (1) |
→Braden total6/23
- Risk stratification:Very high risk
| Sensory perception | No impairment (4) |
|---|---|
| Moisture | Rarely moist (4) |
| Activity | Walks frequently (4) |
| Mobility | No limitation (4) |
| Nutrition | Excellent (4) |
| Friction and shear | No apparent problem (3) |
→Braden total23/23
- Risk stratification:Very low risk
Frequently asked questions
- What is Braden Pressure-Injury Risk Scale?
- The Braden Scale grades pressure-injury (pressure-ulcer) risk across six subscales, supporting risk stratification and preventive nursing intervention for inpatients.
- How is Braden Pressure-Injury Risk Scale calculated? What is the core formula?
- Total = sensory perception + moisture + activity + mobility + nutrition + friction & shear (range 6–23). Risk bands: ≤9 very high · 10–12 high · 13–14 moderate · 15–18 mild · ≥19 minimal.
- When is Braden Pressure-Injury Risk Scale used?
- Score the six items — sensory perception, moisture, activity, mobility, nutrition, and friction/shear — and sum them. A lower total indicates higher risk; pair the result with skin inspection and a repositioning/support-surface plan.
- What are the key clinical points for Braden Pressure-Injury Risk Scale?
- A lower score means higher risk — the opposite direction of most clinical scores; the maximum is 23 and the minimum is 6. (original synthesis · not guideline verbatim) Five of six subscales score 1–4; the friction & shear item scores 1–3, which is why the total floor is 6. Reassess on admission, with any change in condition, and at unit-defined intervals; the score guides — but does not replace — daily skin inspection, repositioning, and support-surface selection.
- What are the limits and cautions when using Braden Pressure-Injury Risk Scale?
- For licensed clinicians and clinical researchers. Interpret results with history, investigations and local protocols; not a diagnosis or prescription, and not a substitute for multidisciplinary decision-making or local guidelines.
- How is Braden Pressure-Injury Risk Scale calculated in practice? Can you show a worked example?
- Inputs: Sensory perception Completely limited (1), Moisture Constantly moist (1), Activity Bedfast (1), Mobility Completely immobile (1), Nutrition Very poor (1), Friction and shear Problem (1) → Result: Braden total 6 /23(Risk stratification: Very high risk) Inputs: Sensory perception No impairment (4), Moisture Rarely moist (4), Activity Walks frequently (4), Mobility No limitation (4), Nutrition Excellent (4), Friction and shear No apparent problem (3) → Result: Braden total 23 /23(Risk stratification: Very low risk)